Alert archive / North Carolina / Flash Flood Warnings in 2020

Flash Flood Warning 24, NWS Raleigh, NC

June 20, 2020Edgecombe County, Nash County, Wilson County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 20, 2020, 7:35 PM EDT for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2020, 7:35 PM EDT (23:35 UTC)
Expired
Jun 20, 2020, 9:32 PM EDT
In force
117 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

590 
WGUS52 KRAH 202335
FFWRAH
NCC065-127-195-210230-
/O.NEW.KRAH.FF.W.0024.200620T2335Z-200621T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
735 PM EDT Sat Jun 20 2020

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Northeastern Nash County in central North Carolina...
  Western Edgecombe County in central North Carolina...
  Northeastern Wilson County in central North Carolina...

* Until 1030 PM EDT.

* At 734 PM EDT, Doppler radar indicated nearly stationary 
  thunderstorms producing heavy rain across the warned area. Up to 
  two inches of rain have already fallen, including around the city 
  of Rocky Mount. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Rocky Mount, Tarboro, Nashville, Dortches, Red Oak, Princeville,
  Sharpsburg, Pinetops, Macclesfield and Battleboro.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3574 7756 3570 7767 3584 7786 3612 7806
      3620 7801 3618 7798 3619 7797 3618 7795
      3619 7794 3618 7793 3619 7792 3616 7792
      3616 7790 3614 7789 3615 7786 3614 7778
      3615 7775 3602 7769 3596 7755 3587 7748

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

26
1 follow-up statement
925 
WGUS72 KRAH 210132
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
932 PM EDT Sat Jun 20 2020

NCC065-127-195-210142-
/O.CAN.KRAH.FF.W.0024.000000T0000Z-200621T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Nash NC-Edgecombe NC-Wilson NC-
932 PM EDT Sat Jun 20 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN NASH...WESTERN EDGECOMBE
AND NORTHEASTERN WILSON COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3574 7756 3570 7767 3584 7786 3612 7806
      3620 7801 3618 7798 3619 7797 3618 7795
      3619 7794 3618 7793 3619 7792 3616 7792
      3616 7790 3614 7789 3615 7786 3614 7778
      3615 7775 3602 7769 3596 7755 3587 7748

$$

26

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 2:45 PM EDT, 4 hours 50 minutes earlier.

Area forecast discussion, Jun 20, 2:45 PM EDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
245 PM EDT Sat Jun 20 2020

.SYNOPSIS...
The upper low responsible for the cold, wet, and cloudy weather this
past week will finally move offshore tonight. This should bring a
reduced chance for showers and warmer temperatures over the next few
days until a cold front arrives Wednesday.

&&

.NEAR TERM /TONIGHT/...
As of 245 PM Saturday...

So far this afternoon the bulk of showers/storms have moved north-
northwest to south-southeast from WV and VA into west-central North
Carolina. Precipitation coverage will probably be slightly less than
yesterday. However, overall conditions will be similar - modest
instability, high precipitable water values and nearly zero flow
vertically in the atmosphere. The threat for severe weather appears
to be limited to locations south and east of Raleigh, but any
location that has a slow moving shower/storm develop could have
localized flooding due to slow storm movement, especially in
locations that received rain yesterday. However, confidence is not
high enough that showers/storms will develop in any given location
to issue a flash flood watch.

Once again, precipitation should diminish shortly after sunset. Lows
will drop into the 60s.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 320 AM Saturday...

With an upper low finally moving east of the region tonight, there
will be little in the way of a forcing mechanism for showers/storms
tomorrow, especially with shortwave ridging building into the
region. Still have slight chance pops west of Raleigh and chance
pops east of Raleigh, but similar to today, coverage should continue
to decrease from day to day. The upper ridging will lead to about a
5 degree increase in highs, with most locations finally reaching
normal high temperatures for the first time in about a week. Another
partly cloudy night is expected with lows in the mid to upper 60s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 139 PM Saturday...

Short wave ridging centered along the SE coastline should result in
below climo PoPs on Monday.  With ample sunshine and H8 temps
several deg C above normal, Monday afternoon will be hot with highs
climbing into the lower 90s.

The period Tuesday through Thursday night will feature a closed low
crossing the northern Great Lakes region.  Our area will be on the
southern extent of the trough, and in addition, an assoc sfc cold
front will approach during the mid-week period and stall out across
the Mid-Atlantic and Carolinas during the latter half of the week.
As such, look for climo or above climo PoPs (mainly afternoon and
evening) during this time. It won't be a washout during this time...
instead mainly scattered diurnal coverage.  There won't be much
airmass change during this time, so the temps will mainly be a
factor of cloud and rain coverage and thus remain closer to normal.

During the day Friday, mid/upr flow will become more westerly, thus
look for a modest drying trend, and PoPs returning to below-climo
for the rest of the long term period, with near to slightly above
normal temps.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM Saturday...

Another June day, another day with scattered showers and
thunderstorms. With a clusters of showers and thunderstorms already
present near INT/GSO, have gone with prevailing thunderstorms for
the first two hours of the TAFs. Elsewhere, think that scattered
thunderstorms will not get going until later in the afternoon, and
have generally gone with 20Z as a start time. Naturally,
restrictions will be possible in any showers/storms that move over
terminals. Confidence is lacking in the overall coverage of morning
fog - included a tempo group at INT/GSO where confidence is highest
in low level moisture and light winds allowing fog formation, as
well as RWI. However, all of this will be dependent on where
showers/storms do in fact form.

Outlook: Thunderstorm coverage will be more isolated through the
outlook period, although coverage will be greater on Wednesday with
a cold front. Additional restrictions will be possible with sunrise
fog/stratus.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Green
NEAR TERM...Green
SHORT TERM...Green
LONG TERM...np
AVIATION...Green
Hazardous weather outlook, Jun 20, 6:18 PM EDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
618 PM EDT Sat Jun 20 2020

NCZ011-027-028-043-078-086-088-089-212230-
Halifax-Nash-Edgecombe-Wilson-Wayne-Hoke-Cumberland-Sampson-
618 PM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Locally heavy rain in showers and thunderstorms is possible again
this afternoon and evening. Isolated flash flooding is possible
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>026-038>042-073>077-083>085-212230-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Johnston-Stanly-
Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-
618 PM EDT Sat Jun 20 2020

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 20, 3:56 PM EDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Raleigh NC
356 PM EDT Sat Jun 20 2020

NCZ023-024-040-202100-
Chatham NC-Alamance NC-Orange NC-
356 PM EDT Sat Jun 20 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ALAMANCE...
ORANGE AND CHATHAM COUNTIES UNTIL 500 PM EDT...

At 355 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Graham to near Siler
City. Movement was east at 15 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Chapel Hill, Hillsborough, Pittsboro, Carrboro, Mebane, Goldston,
Swepsonville, Crosswinds Boating Center, Efland and Crosswinds
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3613 7911 3612 7897 3586 7902 3587 7891
      3584 7891 3561 7899 3560 7897 3559 7905
      3561 7908 3563 7912 3562 7914 3559 7917
      3560 7945 3616 7932
TIME...MOT...LOC 1955Z 285DEG 15KT 3602 7935 3571 7939

26
Special weather statement, Jun 20, 4:12 PM EDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
412 PM EDT Sat Jun 20 2020

NCZ077-086-088-202100-
Hoke NC-Harnett NC-Cumberland NC-
412 PM EDT Sat Jun 20 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN HARNETT...
CUMBERLAND AND NORTHEASTERN HOKE COUNTIES UNTIL 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 7 miles northwest of Pope
AFB to 9 miles north of Rex. Movement was east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fayetteville, Raeford, Fort Bragg, Pope AFB, Hope Mills, Spring Lake,
Eastover, Stedman, Wade and Vander.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3487 7892 3492 7896 3495 7903 3498 7928
      3518 7917 3517 7913 3517 7910 3519 7910
      3521 7915 3524 7916 3525 7919 3529 7920
      3530 7919 3526 7876 3485 7861 3485 7885
TIME...MOT...LOC 2012Z 285DEG 11KT 3522 7914 3499 7905

Green
Special weather statement, Jun 20, 4:44 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
444 PM EDT Sat Jun 20 2020

NCZ011-202130-
Halifax NC-
444 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HALIFAX COUNTY
UNTIL 530 PM EDT...

At 444 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Halifax, moving northeast at 5 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Enfield and Medoc Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3626 7756 3615 7770 3615 7771 3614 7772
      3614 7773 3615 7773 3615 7774 3616 7775
      3615 7776 3625 7789 3642 7773
TIME...MOT...LOC 2044Z 223DEG 6KT 3625 7775

Green
Special weather statement, Jun 20, 5:28 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
528 PM EDT Sat Jun 20 2020

NCZ089-202215-
Sampson NC-
528 PM EDT Sat Jun 20 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
SAMPSON COUNTY UNTIL 615 PM EDT...

At 525 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Cedar Creek to Autryville
to 3 miles northwest of Salemburg. Movement was southeast at 10 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Roseboro, Salemburg and Autryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

&&

LAT...LON 3484 7848 3488 7851 3490 7855 3491 7854
      3492 7856 3494 7857 3495 7861 3499 7864
      3508 7867 3512 7864 3512 7865 3514 7864
      3518 7863 3513 7839 3499 7840 3482 7846
TIME...MOT...LOC 2125Z 301DEG 8KT 3513 7865 3509 7860 3495 7864

26
Special weather statement, Jun 20, 5:42 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
542 PM EDT Sat Jun 20 2020

NCZ077-088-202245-
Harnett NC-Cumberland NC-
542 PM EDT Sat Jun 20 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARNETT AND
NORTHEASTERN CUMBERLAND COUNTIES UNTIL 645 PM EDT...

At 541 PM EDT, Doppler radar was tracking a strong thunderstorm near
Godwin, or 11 miles south of Lillington. This storm was nearly
stationary.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Dunn, Godwin, Erwin, Wade, Falcon and Linden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These wind gusts along with saturated ground may result in downed
trees.

Additionally, frequent cloud to ground lightning is occurring with
this storm. Lightning can strike 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

&&

LAT...LON 3513 7880 3517 7887 3526 7886 3532 7881
      3533 7868 3531 7862 3526 7860 3525 7861
      3521 7863 3520 7863 3520 7864 3518 7863
      3516 7864 3510 7869
TIME...MOT...LOC 2141Z 291DEG 4KT 3523 7880

26
Special weather statement, Jun 20, 7:01 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
701 PM EDT Sat Jun 20 2020

NCZ011-027-028-210000-
Edgecombe NC-Nash NC-Halifax NC-
701 PM EDT Sat Jun 20 2020

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
NASH... WESTERN EDGECOMBE AND SOUTHWESTERN HALIFAX COUNTIES UNTIL
800 PM EDT...

At 700 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles west of Halifax to
Dortches to 7 miles south of Rocky Mount. These storms were nearly
stationary.

Wind gusts up to 45 mph will be possible with these storms.

Heavy rain and minor flooding will also be possible with these
storms.

Locations impacted include...
Rocky Mount, Nashville, Halifax, Dortches, Red Oak, Enfield,
Sharpsburg, Pinetops, Whitakers and Macclesfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3636 7757 3634 7759 3630 7755 3599 7768
      3576 7752 3569 7765 3576 7773 3583 7775
      3587 7783 3586 7784 3592 7791 3612 7804
      3639 7786
TIME...MOT...LOC 2300Z 296DEG 4KT 3629 7773 3600 7784 3586 7774

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:05 PM EDTFlash Flood Warning Considerable damage threatRAHMoore6 hr
Jun 19, 8:31 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett, Hoke, Moore3 hr
Jun 19, 9:44 PM EDTSpecial Weather StatementRAHWake61 min
Jun 19, 9:55 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Richmond, Scotland65 min
Jun 19, 10:41 PM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Richmond, Sampson, Scotland3 hr
Jun 19, 11:03 PM EDTFlash Flood Warning Considerable damage threatRAHCumberland, Harnett, Hoke, Moore3 hr
Jun 20, 1:46 AM EDTAreal Flood WarningRAHSampson, Wayne9 hr
Jun 20, 5:36 AM EDTRiver Flood WarningRAHCumberland9 hr
Jun 20, 12:56 PM EDTSpecial Weather StatementRAHForsyth64 min
Jun 20, 2:05 PM EDTSpecial Weather StatementRAHGuilford55 min
Jun 20, 2:08 PM EDTSpecial Weather StatementRAHDavidson, Forsyth67 min
Jun 20, 3:00 PM EDTSpecial Weather StatementRAHAlamance, Chatham45 min
Jun 20, 3:38 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Moore41 min
Jun 20, 3:56 PM EDTSpecial Weather StatementRAHChatham, Orange64 min
Jun 20, 4:12 PM EDTSpecial Weather StatementRAHCumberland, Hoke48 min
Jun 20, 4:44 PM EDTSpecial Weather StatementRAHHalifax46 min
Jun 20, 4:54 PM EDTAreal Flood AdvisoryRAHCumberland, Hoke, Moore3 hr
Jun 20, 4:55 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett34 min
Jun 20, 5:11 PM EDTFlash Flood Warning Considerable damage threatRAHCumberland, Hoke, Moore, Sampson3 hr
Jun 20, 5:28 PM EDTSpecial Weather StatementRAHSampson47 min
Jun 20, 5:42 PM EDTSpecial Weather StatementRAHCumberland63 min
Jun 20, 6:12 PM EDTAreal Flood AdvisoryRAHSampson, Wayne2 hr
Jun 20, 7:01 PM EDTSpecial Weather StatementRAHHalifax59 min
Jun 20, 7:24 PM EDTAreal Flood AdvisoryRAHEdgecombe, Nash3 hr

Nearby

Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.